New to this site and new with AFib

Hi, I'm new here as well as new with AFib. I'm still confused by this issue and still have so much to learn. I'm currently on Pradaxa and CardizemCd. For the most part I think it's doing it's job, my heart rate averages 69-72. My issue is lately I have been experiencing dizziness and lightheadedness, where I feel like I could pass out. Usually happens after sitting for long periods. I'm not sure if it has anything to do with my Afib or getting up too fast. I do know that I'm terrified to do anything anymore and become a hermit in my own home in fear of something happening to me. Has any one else experienced this? Any advise?

6 Replies

oldestnewest
  • Hi

    Welcome to a freat forum where u will find lots of supporting people. I too get dizzynes and lightheadedness and worry that I'll pass out. I know how u feel about not wanting to do anything for fear that u do pass out then I rationalise myself and say well I have never actually passed out and push myself to get on with things.

    My turns in the past have either been dxplained as side effects to the meds I was on which made my blood pressure too low and also as atrial fibrillation where the rate of your heart suddenly goes from high to low quickly. My cardiologist also said to make sure I keep well hydrated - drink lots of fluids and keep taking breaks and walk about/ circle your ankles.

    I don't know much about your meds but is it worth getting BP checked. Or maybe it is to do with getting up to quick.

    Hope you can relax and get things solved

    Elsie xx

  • Hello and welcome to the forum and our daft world of AF.

    Diagnosis is a shock to all of us and I too was terrified to go out alone in case I 'made a fool of myself' in public. The best defence against these feelings is knowledge, good diagnoses, treatment and a good cardiologist - preferably a heart rhythm specialist (EP).

    I would advise you to go to the AFA link from heartrhythmalliance.org

    There is information on every aspect of AF and its treatment with leaflets and advice.

    If your lightheadedness and dizziness are new symptoms, you need to check with your physician that your BP is not falling when you stand up, especially if you feel faint.

    It's good to see that you are anticoagulated and ready to face AF head-on as it were. Things do get less scary as we learn to cope and put our AF into the background. Please do ask if you have any questions - there is at least one answer in our group of friendly souls.

  • AF comes with a friend and that friend is anxiety. The only cure for this latter is knowledge so go to AF Association main website and read all you can about this mongrel condition . WE have all been there trust me and most of us get over it after a while and learn to carry on with life. It may not be the same as before but it is still a precious commodity we should not squander by locking ourselves in a blanket of fear.

    I agree with others that any new symptom should be discussed with your medical team whatever shape or form that my be. GPs sometimes do not have the full knowledge necessary to treat AF so I hope you are under a consultant cardiologist at the very least and preferably an electrophysiologist who specialises in rhythm problems of the heart.

    This may well be drug related and there are lots of different approaches to the treatment of AF so please don't be put off. It really is a lot about suck it and see till you get a balance that works for you.

  • Hi, take comfort in the fact that you are not on your own. Your symptoms are very common with people with AF. The problem is finding the cause: it could be your AF, it could be side effects of the drugs or it could be anxiety. I'm sure your health team will help you with this. Anxiety can make things so much worse and needs to be addressed. Breathing exercises, CBT and mindfulness can all help. Try to rationalise things too - I know it feels like you are going to pass out but you haven't. The more you don't go out the harder it will become. I started with just a walk along my street and slowly built it up as my confidence increased. Take care. Richard

  • I think all of us here know how scary and confusing a new diagnosis of AF can be and we all can empathise with how you feel right now. Once you become better informed ( see all the info on the AF Association site) and read other people's messages here it does seem less daunting.

    Dizziness would seem to be a possible side effect of both the medications you are taking and it is likely that alternatives can be tried, so as others have advised do please consult a medical professional about this.

    I do understand the fear about venturing outside your own front door in case you pass out, but if you take small steps at a time and perhaps let someone else know when and where you are going +take a mobile phone if you can to summon help then your confidence will build.

    Having passed out in public myself I can only say how helpful and kind members of the public were and although I felt a bit embarrassed at the time I haven't let it stop me doing what I want/go where I want. Having said that I am a bit reluctant to go for long walks over the fields on my own anymore ;-)

  • Hi DenyceMarie, Welcome to the forum. I feel for you, feeling trapped in your own home by your symptoms. I think we all on here (to a greater or lesser extent) can empathise with how scary and demoralising that can be. The replies above are REALLY wise and I can only echo them and the advice in them.

    Wishing you well. Things will get better - truly they will. Do let us know how you get on.

You may also like...